Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 250, NWS Hastings, NE

September 15, 2017Buffalo County, Dawson County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Sep 15, 2017, 6:44 PM CDT for Buffalo County, Dawson County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 2017, 6:44 PM CDT (23:44 UTC)
Expired
Sep 15, 2017, 7:30 PM CDT
In force
46 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Buffalo County, NE, Dawson County, NE

The radar

The Grand Island radar (KUEX), 104 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-561 J/kg
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 6:39 PM CDT, 5 minutes earlier.

Area forecast discussion, Sep 15, 6:39 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
639 PM CDT Fri Sep 15 2017

.SHORT TERM...(This evening through Saturday)
Issued at 255 PM CDT Fri Sep 15 2017

The cold front is currently sitting off to the northwest of the
forecast area. Ahead of the front southerly winds are strong with
sustained speeds between 20 and 30 mph with gusts between 30 and
40 mph. Scattered showers have been around the area through much
of the day, but most areas did not see much in the way of
accumulation. Temperatures are in the 80s to 90s across the area
and highs in the 90s, some mid to upper 90s are expected.

Tonight:
The main forecast concern tonight is if/when/where thunderstorms
may develop this evening before the front begins to move through
during the overnight hours. The higher resolution guidance
indicates the potential for thunderstorm development along the
moisture gradient in south central Nebraska/north central Kansas
around 6-7pm tonight. Confidence is not overly high with how this
will evolve, with the best convergence along the front, not along
this moisture gradient. But cannot rule it out and have included
precipitation chances through the evening across much of the area.
Later expect the best chances for thunderstorms to over central
and portions of south central Nebraska...mainly areas north of
Interstate 80. Some of these thunderstorms may be strong to
severe.

The front will begin to push southeast during the late
evening/early morning hours tonight.

Saturday:
The cold front is expected to bisect the forecast area during the
day tomorrow before it fully pushes southeast of the forecast area
during the afternoon hours. Low stratus is expected to be present
behind the front for a majority of Nebraska and with the
combination of cooler air and clouds, highs tomorrow will be
cooler. Currently have highs in the 70s across much of the area,
but if clouds stick around longer, temps could be stunted even
further. Ahead of the front highs will be warm...into the 80s and
then falling as the front moves through. The best chances for
precipitation tomorrow will be along and east of the front into
eastern Nebraska and Kansas, but areas east of Highway 281 will
have at least a small chance during the afternoon.

.LONG TERM...(Sunday through Friday)
Issued at 255 PM CDT Fri Sep 15 2017

Sunday - Monday:
Surface high pressure will move across northern Nebraska Sunday
morning. The front is expected to lift back to the north during
the afternoon and overnight hours. The best chances for
precipitation throughout the forecast look to be Sunday night into
Monday as an upper disturbance approaches with the frontal
boundary in the area. By Monday late morning/early afternoon the
disturbance will push to the east of the area and it should clear
out. Highs on Sunday will be nearer to normal in the 70s while the
southerly warm advection on Monday will help temps increase into
the upper 70s and 80s.

Tuesday - Friday:
Tuesday and Wednesday are expected to be dry with another frontal
boundary moving through the area early Wednesday being pushed by a
strong upper disturbance moving north of the area. This frontal
passage is expected to be dry.

With southwesterly flow persisting, surface high pressure again
quickly moves off to the east-northeast Thursday and southerly
flow returns. There are some small chances for preciptiation, but
confidence in any one period is low.

Highs will be the warmest on Tuesday, with highs in the mid to
upper 80s before decreasing through the remainder of the week into
the low 80s.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday)
Issued at 609 PM CDT Fri Sep 15 2017

SHRAs and TSRAs are expected to continue to develop and track
northeast through the mid evening hours...with a few possibly
resulting in MVFR or lower conditions at either terminal. Given
the uncertainty involved with thunderstorms...opted to instead
include a VCTS at both terminals for the next several hours.
Overnight...expect winds to diminish ahead of a cold front which
should cross the terminals during the early morning
hours...bringing a wind shift as well as prevailing MVFR cigs for
much of the day Saturday.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...Rossi
Hazardous weather outlook, Sep 15, 3:53 PM CDT, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
353 PM CDT Fri Sep 15 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
162100-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
353 PM CDT Fri Sep 15 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible this evening and overnight as a
frontal
boundary moves through the region. The best chances for strong to
severe storms will be in south central Nebraska. These storms
could produce hail to quarter size and winds to 60 mph.

Strong winds and low relative humidity values are causing near
critical fire weather conditions across Gosper and Furnas
counties in Nebraska and Phillips county in Kansas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance for thunderstorms along the frontal boundary
Saturday across eastern portions of the area...mainly east of
Highway 81. Some of these storms could be strong with small hail
and winds.

Otherwise, there are thunderstorm chances throughout the extended
forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

In the hours before

Special weather statement, Sep 15, 5:15 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Hastings NE
515 PM CDT FRI SEP 15 2017

NEZ072-073-082-083-152245-
Phelps NE-Harlan NE-Gosper NE-Furnas NE-
515 PM CDT FRI SEP 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR PHELPS...EASTERN GOSPER...
NORTHEASTERN FURNAS AND NORTHWESTERN HARLAN COUNTIES UNTIL 545 PM
CDT...

At 515 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Loomis to 9 miles
north of Edison. Movement was northeast at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Holdrege, Arapahoe, Oxford, Bertrand, Loomis, Edison, Atlanta and
Smithfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4036 9992 4070 9976 4068 9959 4066 9920
      4019 9961 4018 9997
TIME...MOT...LOC 2215Z 220DEG 37KT 4051 9955 4041 9977

Rossi
Special weather statement, Sep 15, 5:40 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Hastings NE
540 PM CDT FRI SEP 15 2017

NEZ046-060-061-152315-
Buffalo NE-Dawson NE-Sherman NE-
540 PM CDT FRI SEP 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BUFFALO...SOUTHWESTERN
SHERMAN AND EASTERN DAWSON COUNTIES UNTIL 615 PM CDT...

At 539 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Overton to near Odessa. Movement was north
at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Elm Creek, Overton, Odessa, Pleasanton, Litchfield, Amherst, Sumner,
Riverdale, Miller and Hazard.

This includes Interstate 80 between mile markers 241 and 267.

LAT...LON 4105 9953 4105 9921 4118 9920 4114 9888
      4066 9919 4070 9969
TIME...MOT...LOC 2239Z 202DEG 33KT 4070 9949 4071 9931

Rossi

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 5:15 PM CDTSpecial Weather StatementGIDFurnas, Gosper, Phelps30 min
Sep 15, 5:40 PM CDTSpecial Weather StatementGIDBuffalo35 min
Sep 15, 6:26 PM CDTSevere Thunderstorm WarningGIDDawson, Phelps19 min
Sep 15, 6:54 PM CDTSpecial Weather StatementGIDSherman36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.